Hail, Washington
- When
- May 27, 6:30 PM EST
- Where
- Washington County, 0.87 mi SE of Bartlett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.410, -81.810
Several outflow boundaries from showers and storms early on the 27th interacted with a nearly stationary front during the heating of the afternoon. This lead to strong to severe thunderstorms during the late afternoon evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Several outflow boundaries from showers and storms early on the 27th interacted with a nearly stationary front during the heating of the afternoon. This lead to strong to severe thunderstorms during the late afternoon evening. The strongest storms produced hail and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 3:21 PM EST, 3 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston WV
421 PM EDT Sat May 27 2017
.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts and showers cross through mid week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 430 PM Saturday...
Atmosphere continues to destabilize with plenty of stronger
storm beginning to develop. Issued a severe thunderstorm watch.
As of 230 PM Saturday...
Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.
Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.
Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 340 PM Saturday...
During this period, models have the upper trough lifting out of
the Ohio/Tennessee valleys and becoming a closed upper low over
eastern Canada. This will finally push the frontal system out
of our area during Monday and allow high pressure with drier
air to move in later Monday and Monday night. Thus, look for
decreasing rain chances from west to east on Monday, with
temperatures returning to near normal with much lower
humidities.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 345 PM Saturday...
This period features a large upper level low over eastern
Canada with a long wave trough over the eastern United States.
This spells a cooler trend for the Ohio Valley, with
reinforcing cold front dropping across the area through mid
week. Some showers will accompany these fronts, but no heavy
rains are expected. Upper ridging and high pressure will return
for the later part of the work week with dry weather and near
normal temperatures.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...
Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals.
With that said, attempted as best as possible with rapid update
high res models to time POPs on terminals and reflect that in
the TAFs, while trying to not overpopulate with VCTS/CB. Some
TEMPOs used in this case to cover, but can see AMDs being
needed as the storms evolve and move over the next several
hours. Gusty winds and hail are possible.
Expecting a lull during a portion of the overnight, with a warm
front returning and bringing morning convection back into the
fold.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Convection timing likely to vary as storms
evolve. May need fog tonight in brief clearing.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H M H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY H L L M M M M M M L M L
EKN CONSISTENCY M H M H H H H M M L L L
PKB CONSISTENCY H H H H H H H H H H L L
CKB CONSISTENCY H M H M H H H H H H H M
AFTER 18Z SUNDAY...
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.
&&
SYNOPSIS...JMV/JW/26
NEAR TERM...JW/26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JW/26Hazardous Weather Outlook National Weather Service Charleston WV 557 PM EDT Sat May 27 2017 KYZ101-OHZ085>087-WVZ009-017>020-028>032-039-040-521>526-282200- Greenup-Meigs-Gallia-Lawrence OH-Wood-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 557 PM EDT Sat May 27 2017 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued stormy weather with a slight risk of severe storms Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-076-083-084-WVZ010-011-282200- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler- 557 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Tonight. There is a chance of isolated strong to severe thunderstorms into this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued stormy weather with the potential of isolated severe storms Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ102-103-105-VAZ003-004-WVZ005>008-013>016-024>027-033-034-515>520- 282200- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas- 557 PM EDT Sat May 27 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Continued stormy weather with a slight risk of severe storms Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Charleston WV
613 PM EDT SAT MAY 27 2017
WVZ008-016-272245-
Jackson-Roane-
613 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANE AND
SOUTHEASTERN JACKSON COUNTIES...
At 613 PM EDT, a strong thunderstorm was located 7 miles northeast of
Kenna, or 8 miles southeast of Ripley, moving east at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Spencer, Statts Mills, Looneyville, Harmony, Gay, Walton and
Gandeeville.
This includes Interstate 77 in West Virginia between mile markers 126
and 129.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3881 8125 3880 8122 3879 8123 3878 8122
3879 8121 3878 8121 3877 8120 3855 8130
3869 8168 3886 8161
TIME...MOT...LOC 2213Z 292DEG 13KT 3876 8157
09PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 NW OLIVE HILL 38.34N 83.23W
05/27/2017 E1.00 INCH CARTER KY PUBLIC
&&
MZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL OLIVE HILL 38.30N 83.17W
05/27/2017 E1.00 INCH CARTER KY FIRE DEPT/RESCUE
&&
MZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL OLIVE HILL 38.30N 83.17W
05/27/2017 E1.75 INCH CARTER KY PUBLIC
REPORT VIA BROADCAST MEDIA WITH PICTURE.
&&
MZSpecial Weather Statement National Weather Service Charleston WV 651 PM EDT SAT MAY 27 2017 WVZ007-008-014>016-272315- Jackson-Roane-Mason-Kanawha-Putnam- 651 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTH CENTRAL KANAWHA...NORTHEASTERN PUTNAM...WEST CENTRAL ROANE AND SOUTHEASTERN JACKSON COUNTIES... At 650 PM EDT, a strong thunderstorm was located near Kenna, or 8 miles south of Ripley, moving southeast at 20 mph. Dime size hail is possible with this storm. Locations impacted include... Sissonville, Kenna, Statts Mills, Harmony, Given, Kentuck, Liberty and Fairplain. This includes Interstate 77 in West Virginia between mile markers 114 and 136. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3871 8187 3882 8176 3867 8138 3850 8163 TIME...MOT...LOC 2250Z 305DEG 19KT 3871 8175 09
Special Weather Statement National Weather Service Charleston WV 715 PM EDT SAT MAY 27 2017 WVZ027-519-272345- Clay-Northwest Nicholas- 715 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS AND SOUTHERN CLAY COUNTIES... At 715 PM EDT, a strong thunderstorm was located near Clay, moving east at 15 mph. Dime size hail is possible with this storm. Locations impacted include... Clay, Indore, Bickmore and Drennan. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3836 8123 3847 8118 3842 8087 3824 8100 TIME...MOT...LOC 2315Z 287DEG 12KT 3839 8113 09
The Charleston,WV radar (KRLX), 122 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689418.